The research team, from Australia and Germany, investigated the development of dyspeptic symptoms during treatment with nonsteroidal anti-inflammatory drugs (NSAIDs).
They hypothesized that these would be linked to alterations in gastric mechanosensory function and gastric emptying.
The researchers performed 2 studies.
In the first, they measured gastric mechanosensory thresholds and gastric emptying in 8 patients with functional dyspepsia (initially without symptoms) and in 8 healthy controls.
An endoscopy was also performed at entry and after 5 days of treatment with aspirin (500 mg 3 times daily).
In the second, a double-blind placebo-controlled cross-over study, 6 new patients with functional dyspepsia and 6 controls were started with either placebo or aspirin for 5 days.
The team tested sensory thresholds after the fifth day of aspirin or placebo treatment.
In addition, abdominal symptoms were assessed daily.
|75% of patients and 40% of controls developed dyspepsia on aspirin.|
In the first study, the research team found that 75% of patients and 40% of controls developed dyspepsia on aspirin.
While in the second trial, 100% of patients and 17% of healthy subjects developed dyspepsia on aspirin.
No symptoms occurred during placebo treatment.
The team also found that after aspirin, sensory thresholds increased in both studies in subjects without development of symptoms (by 26% and 31%, respectively, p < 0.05).
However, they found no significant increase in subjects who developed symptoms (–11% and –3%, respectively).
Neither thresholds nor symptoms were linked with the severity of mucosal damage, baseline gastric emptying, or changes in gastric emptying.
Dr Gerald Holtmann’s team concluded, “Failure to increase sensory thresholds during treatment with aspirin is associated with the development of dyspepsia”.